I have a patient coming to ICU from emergency department with diagnosis of severe hypertension and history of ischemic heart disease. The patient was started with infusion GTN at 1cc/hours. In intensive care, the BP persistently increasing and my doctor ordered to increasing the dose of GTN infusion to 5cc/hours. The BP was decreasing down to 120/90mmhg in 15 minute later. The dose of infusion will reduce to 1cc/hours. BP was persistently decreasing to 70/40mmhg. All the team were query why the BP was crashed dramatically. The team ask the patient whether he took antihypertensive drug before coming to the hospital, but he denied it. Then, the person in-charge of the patient noticed that GTN infusion was diluted in 50mg/ 10cc, so it means the dose of GTN infusion was infused to patient in high dose. Patient experienced sweating, giddy, cold and clammy. She immediately stops the infusion and inform the Dr, then Dr started patient on inotrop with double concentration following fluid resusscitation. 1 hour later the BP started to pickup and patient feel better. The inotrop was continued for the whole day and night. The investigated done and found that infusion GTN was wrongly diluted by the junior nurses at emergency department, yet she was mixed up with infusion GTN put in the same column in medication trolley but in different concentration. From the incident, I noticed that the nurses didn’t follow the policy for the serving medication. She only takes the vial without confirm the concentration of the medication and didn’t confirm with the second person. After the incident, our hospital comes out with the protocol that all procedure dealing with medication need to have a second person to supervised combined with CNE presentation.
Please join StudyMode to read the full document